The Prednisone Made Me Do It.

The Prednisone Made Me Do It

Scenario Number One: A pill bottle falls out of the cabinet and onto your head when you open the door. It does not hurt, but it angers you. So you pick up the pill bottle and toss it violently at the wall shattering all of the pills inside it and turning them into dust.

Scenario Number Two: You’re going to bed and as you are laying there, your husband snuggles up next to you for an innocent snuggle. You suddenly snap at him to go away and when he rolls over to face the wall, you burst into tears crying because you’re convinced he doesn’t love you anymore.

Scenario Number Three: You are sitting down to lunch and you knock over your cup of water. It’s not that big of a deal, but this sends you into a flying rage and words leave your lips that would make even Satan himself blush in embarrassment.

If you have ever experienced any of these situations, or ones similar to them, it’s probably safe to say that it stems from being on Prednisone. That was always my excuse… and yes, it is valid. Because for many patients living with chronic illnesses such as Crohn’s disease, ulcerative colitis or indeterminate colitis, Prednisone causes extreme mood swings… in other words, one small annoyance can cause extreme anger. To say the least.

After you have time to cool off, you come to your senses and realize how ridiculous you’re being. You are ashamed of yourself and aren’t sure why you overreacted the way you did… but you did and there’s no erasing the things you did or said during that moment. All you know is that person that blew up at your brother for accidentally bumping into you as he walked by was not you.

Prednisone

I asked a doctor about Prednisone once during a conference call. He told me that the spouses of his patients will call him and complain that their usually very kind and gentle significant other has turned into a complete psychopath (this may be an extreme term, but let’s face it… Prednisone causes extreme mood swings). It’s just one of those things. Prednisone, for reasons unknown to me, makes you feel like a crazy person. My husband and I like to say that Prednisone turns you into “The Prednisone Monster.”

For me, tapering is particularly difficult. In addition to getting extremely agitated, I would also get extremely ravenous. Normally, I eat very small portions. That’s the way it’s always been for me. Food has never been my thing… but when I’m on Prednisone, I eat everything in the house and then some. The hunger is insatiable and the headaches and joint pain are some of the worst pain I’ve ever experienced.

While I know that not every patient experiences the same side effects, I do know that most patients have a love/hate relationship with the drug. Many people have worse experiences than others while a small minority of people don’t experience any symptoms at all.

Bottom line? This drug is completely horrible. But this drug also keeps your body from attacking you and bleeding to death. No matter how badly the drug makes you feel, it is important to take it as directed and don’t stop it suddenly. Stopping Prednisone suddenly will send your body into shock and cause adrenal fatigue. Your doctor will only prescribe the drug if the side-effects are better than the alternative. If you need to get a second opinion, by all means, do it! But remember, your doctor is trying to care for you to the best of his or her ability.

So, next time you lose your cool and turn into the Hulk, and you start feeling crazy, take a deep breath and repeat this line to yourself: The Prednisone Made Me Do It.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The InflammatoryBowelDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (1)

Poll